Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Indianapolis, IN

March 8, 2009Daviess County, Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 8, 2009, 4:23 PM EDT for Daviess County, Lawrence County, Martin County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2009, 4:23 PM EDT (20:23 UTC)
Expired
Mar 8, 2009, 4:46 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 93 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:39 AM EDTTornado WatchSPC7 hr
Mar 8, 2:52 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 082023
SVRIND
INC027-093-101-082100-
/O.NEW.KIND.SV.W.0008.090308T2023Z-090308T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHEASTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 500 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALFORDSVILLE...OR 17 MILES
  EAST OF PETERSBURG...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACY BY 430 PM EDT...
  HURON BY 440 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3876 8694 3880 8670 3869 8657 3868 8669
      3853 8670 3852 8704
TIME...MOT...LOC 2024Z 253DEG 48KT 3860 8690

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 082039
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT SUN MAR 8 2009

INC027-082049-
/O.CAN.KIND.SV.W.0008.000000T0000Z-090308T2100Z/
DAVIESS-
439 PM EDT SUN MAR 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS COUNTY IS
CANCELLED...

LAT...LON 3877 8676 3880 8670 3869 8657 3868 8669
      3853 8670 3852 8692
TIME...MOT...LOC 2039Z 253DEG 48KT 3865 8665

$$

INC093-101-082100-
/O.CON.KIND.SV.W.0008.000000T0000Z-090308T2100Z/
LAWRENCE-MARTIN-
439 PM EDT SUN MAR 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LACY...OR 19 MILES
SOUTHWEST OF BEDFORD...MOVING EAST AT 55 MPH.

LAT...LON 3877 8676 3880 8670 3869 8657 3868 8669
      3853 8670 3852 8692
TIME...MOT...LOC 2039Z 253DEG 48KT 3865 8665

$$

JOHNSON
000 
WWUS53 KIND 082046
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SUN MAR 8 2009

INC093-101-082056-
/O.CAN.KIND.SV.W.0008.000000T0000Z-090308T2100Z/
LAWRENCE-MARTIN-
446 PM EDT SUN MAR 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3877 8676 3880 8670 3869 8657 3868 8669
      3853 8670 3852 8692
TIME...MOT...LOC 2046Z 253DEG 48KT 3867 8653

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 8, 2:25 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT SUN MAR 8 2009

.DISCUSSION...PROGRESSIVE AND UNSETTLED PATTERN XPCTD FOR THE NEXT
SEVERAL DAYS AS LONG WV TROF CURRENTLY OVR THE W CST MOVES INTO THE
MIDDLE OF THE COUNTRY BY THE MIDDLE OF THE WEEK. INTITAL UPPR SYS
CURRENTLY OVR ERN IA/NW IL...XPCTD TO MOV NEWD ACRS THE GRTLKS
TONIGHT...WHILE THE NEXT IMPULSE MOVES INTO THE AREA ARND TUES.
MODELS IN GENERAL AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS
ON WNDS TONIGHT AND POPS.

IN THE NR TERM...CDFNT PROGRESSING EWD ACRS IL WITH SCT LN OF
CONVECTION JUST AHEAD OF IT. MODELS PROG CDFNT TO THE ERN BORDER ARND
00Z/MON. SVR THREAT WL CONTINUE AHEAD OF CDFNT...WITH WT49 IN EFFECT
FOR THE WRN AREAS TIL 21Z. PCPN THREAT SHOULD END WITH FROPA. WL
LEAVE SOME CHC POPS OVR THE FAR ERN/SERN ZONES FOR AN HR OR TWO PAST
00Z TO COVER ANY LINGERING PCPN. APPEARS SOME 40-45KT GUSTS ARE
LIKELY IN THE DRY SLOT BEHIND FROPA LTR THIS AFT...SO PLANNING ON
ADJUSTING WND ADVISORY TO COVER XPCTD GUSTS LTR THIS AFT. COULD BE A
FEW HRS OF CLRG UNDERNEATH DRY SLOT BEFORE LWR CLDS FILL BACK IN.

IN THR LTR PDS...MON XPCTD TO BE DRY WITH SFC HI PRES RDG SETTLING
INTO THE AREA. BY LT MON NIGHT...STG LLJ NOSES BACK INTO THE AREA
WHICH SHOULD AID IN PCPN DVLPMT AGAIN. WL GO WITH LIKELY POPS FOR LT
MON NIGHT AND TUES.

LO LVL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR MON MAY BE ABOUT 5
DEGS TOO COOL...OTRW GUIDANCE LOOKS OK FOR NOW.

THE EXTENDED LOOKS DRY AND COOLER AS COOL CANADIAN HIGH PRES BUILDS
IN. MADE LITTLE CHANGES THERE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
AWIPS DISTANCE SPEED TOOL IS ESTIMATING ETA OF WRN IL SQUALL LINE TO
LAF AND HUF AROUND 19Z AND IND AND BMG AROUND 21Z. SO...WL JUST PUT
TRWS IN THE MAIN GROUP FOR A COUPLE OF HOURS. TRENDS HAVE BEEN FOR
MVFR CIGS AND IFR VSBYS WITHIN THE STORM ACTIVITY. AFTER
THAT...EXPECT AREAS OF MVFR CIGS THROUGH AT LEAST 06Z MON PER MODEL
TIME SECS...SATELLITE TRENDS AND SFC OBS. BUFKIT AND MODEL TIME SECS
ALONG WITH UPSTREAM OBS FAVOR SW WINDS GUSTING TO OVER 30 KTS. WINDS
TO SHIFT TO THE NW AT FROPA WHICH SOULD BE AROUND 01Z AT LAF AND HUF
AND 03Z AT IND AND BMG. THE GUSTS SHOULD END IN THE EARLY OVERNIGHT
AND HIGH PRES BUILDS IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS EVENING TO MIDNIGHT TONIGHT FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

PUBLIC...JAS
AVIATION...MK
Hazardous weather outlook, Mar 8, 9:24 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 AM EDT SUN MAR 8 2009

INZ021-030-031-036>042-044>049-052>057-061>065-068>072-091100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
924 AM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO THIS
EVENING. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE
ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED
ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG
AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY
RAINFALL.

STRONG WEST WINDS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT
SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF
GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT
SOME OF THE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-051-060-067-091100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
924 AM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO MID
AFTERNOON. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE
ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED
ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG
AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY
RAINFALL.

STRONG WEST WIDENS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT
SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF
GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT
SOME OF THE STORMS MAY BE STRONG TO SEVERE.

FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH RIVER AFTER
TUESDAY. SEE THE LATEST HYDROLOGIC STATEMENT FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

MK/JS/AB/CS/MURPHY

In the hours before

Local storm report, Mar 8, 3:54 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
354 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          S ODON                  38.84N 86.99W
03/08/2009                   DAVIESS            IN   BROADCAST MEDIA

            2 HOMES DAMAGED OR DESTROYED. POSSIBLE TOUCHDOWN.

&&

ABROOKS
Local storm report, Mar 8, 3:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
03/08/2009                   TIPPECANOE         IN   LAW ENFORCEMENT

            TREES DOWN.

&&

ABROOKS
Local storm report, Mar 8, 4:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
03/08/2009  E60 MPH          TIPPECANOE         IN   TRAINED SPOTTER

&&

ABROOKS
Local storm report, Mar 8, 4:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SE ODON               38.81N 86.95W
03/08/2009                   DAVIESS            IN   BROADCAST MEDIA

            TRAILER DESTROYED.

&&

ABROOKS
Local storm report, Mar 8, 4:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     FLORA                   40.54N 86.52W
03/08/2009                   CARROLL            IN   LAW ENFORCEMENT

            ROOF OFF OF A BUILDING. TREES AND POWERLINES DOWN.

&&

ABROOKS
Local storm report, Mar 8, 4:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ROSSVILLE               40.42N 86.60W
03/08/2009                   CLINTON            IN   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

ABROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:45 PM ESTSevere Thunderstorm WarningINDHoward26 min
Mar 7, 9:53 PM ESTFlood WatchINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more13 hr
Mar 8, 5:13 AM EDTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more23 hr
Mar 8, 2:25 PM EDTSevere Thunderstorm WarningINDDaviess, Knox50 min
Mar 8, 2:55 PM EDTTornado WarningINDGreene, Knox, Sullivan30 min
Mar 8, 3:01 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin44 min
Mar 8, 3:24 PM EDTTornado WarningINDDaviess, Greene, Martin19 min
Mar 8, 3:37 PM EDTTornado WarningINDJackson, Lawrence38 min
Mar 8, 3:43 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe47 min
Mar 8, 3:54 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe36 min
Mar 8, 4:11 PM EDTTornado WarningINDBartholomew, Decatur, Jackson, Jennings34 min
Mar 8, 4:22 PM EDTSevere Thunderstorm WarningINDClinton, Howard, Tipton53 min
Mar 8, 5:24 PM EDTSevere Thunderstorm WarningINDJennings23 min
Mar 8, 5:44 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White38 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.